Kentucky, 2003

Hail and Damaging Winds in Kentucky, July 28, 2003

July 28, 2003 · NWS PAH · 12 events in 9 counties and zones

Severe thunderstorms produced scattered reports of large hail and damaging winds across western Kentucky. The initial severe storm formed over Paducah and caused the most serious damage of the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$85,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe thunderstorms produced scattered reports of large hail and damaging winds across western Kentucky. The initial severe storm formed over Paducah and caused the most serious damage of the event. This initial storm evolved into a large cluster of storms that moved southeast across the Kentucky Lake region and then the Hopkinsville area, producing isolated reports of tree damage. Another cluster of thunderstorms developed across the Mississippi River counties of western Kentucky, producing isolated large hail and tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:10 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 28, 2:10 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT MON JUL 28 2003

MAIN PROBLEMS FOR THIS FORECAST INVOLVE FROPA AND POTENTIAL
CONVECTION TONIGHT AND EARLY TOMORROW...AND CHANCES OF CONVECTION
FROM MIDWEEK THROUGH THE WEEKEND.

DESPITE A RATHER ENERGETIC AIRMASS ACROSS SOUTHEAST MISSOURI AND
WESTERN KENTUCKY THIS AFTERNOON...CONVECTION HAS NOT FIRED.
SCATTERED STORMS DEVELOPED ACROSS SOUTHERN TODD COUNTY EARLIER THIS
AFTERNOON...BUT THEY HAVE SINCE MOVED INTO TENNESSEE.  A FEW
SPRINKLES HAVE BEEN NOTED ACROSS SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA WITH THE MID LEVEL MOISTURE STREAMING ACROSS THOSE AREAS.
THE VERY WEAK FRONT IS STILL LOCATED JUST NORTH OF THE AREA...AND
WINDS ACROSS MUCH OF THE AREA HAVE BECOME CALM OR LIGHT FROM THE
SOUTH OR SOUTHWEST.

WITHOUT ANY NOTICEABLE BOUNDARIES AND RELATIVELY WEAK CUMULUS FIELD
ACROSS THE SOUTHERN PARTS OF THE AREA...WILL LOWER POPS TO 20 TO 30
PERCENT IN THE SOUTH FOR CONVECTION THIS EVENING.  WITH THE MID AND
UPPER LEVEL MOISTURE PLUME SLIDING SOUTHEAST THROUGH THE REGION WILL
GO WITH MOSTLY CLOUDY SKY ALL ZONES TONIGHT.

FOR TOMORROW...WILL LEAVE THE LOW CHANCE POPS IN THE SOUTHWEST IN
THE MORNING...JUST IN CASE THE FRONT LINGERS AND IS CAPABLE OF
SUPPORTING CONVECTION.  OTHERWISE WILL SHOW DECENT CLEARING IN THE
NORTH FOR TOMORROW...WITH PARTLY CLOUDY IN THE SOUTH.

THE MODELS ARE TRENDING SLOWER WITH THE MID/UPPER LEVEL TROUGH IN
THE NORTHERN PLAINS FOR THE MID TO LATE WEEK.  THE MAIN EFFECT ON
OUR AREA WILL BE A SLOWER RETURN OF MOISTURE NORTH OF THE OLD
SURFACE BOUNDARY.  THEREFORE...WILL REMOVE THE CHANCES OF CONVECTION
FROM  THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT PERIODS.

WITH THE REGION IN BROAD CYCLONIC FLOW FROM THURSDAY THROUGH
SUNDAY...CAN NOT RULE OUT CONVECTION THROUGHOUT THE PERIOD.
HOWEVER...THE NORMALLY WET GFS HAS TROUBLE PRODUCING ANY QPF OVER
THE AREA.  WILL GO WITH 20 TO 30 POPS THROUGH THE PERIOD AND NOT TRY
TO TIME ANY FEATURES IN THE FLOW.  THE MEDIUM RANGE MODELS DO
CONTINUE TO PUSH THE MAIN TROUGH LINE EAST OF THE AREA BY SUNDAY
NIGHT...SO A DRY SPELL FOR SUNDAY NIGHT THROUGH MONDAY LOOKS
REASONABLE.

AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO
THE MAV THROUGH WEDNESDAY NIGHT.  THIS RESULTED IN ONLY MINOR
CHANGES TO THE EXISTING FORECAST.

.PAH...NONE.

DRS
Hazardous weather outlook, Jul 28, 3:10 AM CST, 12 hours 8 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...AND WILL BE POSSIBLE
TONIGHT AS WELL...AS A COLD FRONT GRADUALLY MOVES SOUTH ACROSS THE
FOUR STATE AREA. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER
STORMS. ISOLATED STRONG WIND GUSTS AND SMALL HAIL MAY ALSO
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS TUESDAY MORNING OVER WEST
KENTUCKY AND SOUTHEAST MISSOURI. FOR THE REMAINDER OF THE
WEEK...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
AUTHORITIES SHOULD MONITOR FOR POTENTIAL HEAVY RAINFALL WITH
THUNDERSTORMS THROUGH TONIGHT.

The radar

The Paducah radar (KPAH), 12 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, McCracken

When
July 28, 3:18 PM CST
Where
McCracken County, Paducah
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.083, -88.633

Thunderstorm Wind, McCracken

When
July 28, 3:30 PM CST
Where
McCracken County, Paducah
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$85,000
Reported by
NWS STORM SURVEY
Coordinates
37.083, -88.633

A thunderstorm produced damaging winds in downtown Paducah. Two buildings were unroofed in Paducah, including part of an old warehouse and an accounting office. The roof of the accounting office was blown into a street. The roof debris struck a vehicle driven by a 75-year-old man, who was slightly injured and treated at a local hospital. The strong winds blew down a monument at the courthouse square. Bricks falling from the roof of an old hotel landed on vehicles below.

Hail, McCracken

When
July 28, 3:40 PM CST to 3:53 PM CST
Where
McCracken County, Reidland
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.017, -88.533

Nickel-size hail was reported by an off-duty National Weather Service employee. Dime-size hail was reported at mile marker 14 on Interstate 24.

Thunderstorm Wind, Marshall

When
July 28, 4:05 PM CST
Where
Marshall County, Sharpe
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.967, -88.450

Several trees were blown down on Highway 68.

Thunderstorm Wind, Marshall

When
July 28, 4:25 PM CST
Where
Marshall County, Benton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -88.350

Eight trees were blown down off Highway 58.

Thunderstorm Wind, Trigg

When
July 28, 4:30 PM CST
Where
Trigg County, Canton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.800, -87.950

Trees were blown down.

Thunderstorm Wind, Ballard

When
July 28, 4:40 PM CST
Where
Ballard County, Wickliffe
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.967, -89.083

A tree and large limbs were blown down on Highway 121 near Wickliffe.

Thunderstorm Wind, Carlisle

When
July 28, 4:42 PM CST
Where
Carlisle County, Cunningham
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.917, -88.883

Trees were blown down on Highways 62, 1012, and 1820 near Cunningham.

Thunderstorm Wind, Todd

When
July 28, 5:00 PM CST
Where
Todd County, Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.717, -87.267

Trees were blown down.

Thunderstorm Wind, Christian

When
July 28, 5:20 PM CST
Where
Christian County, Ft Campbell Aaf
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.667, -87.500

A wind gust to 57 knots (66 MPH) was clocked at the Fort Campbell Airfield.

Thunderstorm Wind, Graves

When
July 28, 5:45 PM CST
Where
Graves County, 1 mi N of Mayfield
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -88.633

A few large trees were blown down, including one on a home. A 300-year-old oak tree was blown down, partially blocking a street.

Hail, Fulton

When
July 28, 6:20 PM CST
Where
Fulton County, 2 mi W of Hickman
Measured
1 in hail
Reported by
INSURANCE COMPANY
Coordinates
36.567, -89.217

Vehicles were damaged by hail on Highway 94 west of Hickman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367534, 5367533, 5367602, 5367603, 5367604, 5367769, 5367771, 5367770, 5367772, 5367829, 5367828, 5367827.